Kansas, 2003

Hail in Kansas, April 3, 2003

April 3, 2003 · NWS TOP · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 3, 3:43 AM CST, 6 hours 45 minutes earlier.

Area forecast discussion, Apr 3, 3:43 AM CST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
343 AM CST THU APR 3 2003

SHORT TERM CONCERN ARE TEMPERATURES AND WINDS TODAY...THEN PRECIP
CHANCES FOR TONIGHT. IN THE LONGER TERM...TEMPERATURES AND PRECIP
CHANCES ARE MAIN CONCERNS.

SOUTH-SOUTHWEST WINDS CONTINUE TO HOWL ACROSS EASTERN KANSAS ATTM
AND ARE HOLDING TEMPERATURES INTO THE MIDDLE AND UPPER 60S. WITH
TEMPERATURES STARTING OUT SO WARM...WARMER MAV/MET MOS NUMBERS
LOOKING BETTER THAN FWC FOR HIGHS TODAY. SURFACE TROUGH INDICATED TO
MAKE IT INTO NORTHWEST PART OF CWA DURING THE AFTERNOON.
CONSEQUENTLY...EXPECTING STIFF SOUTH TO SOUTHWEST WINDS TO CONTINUE
ACROSS SOUTHEAST TWO THIRDS OF CWA WITH WIND GUSTS OF AROUND 35 MPH
LIKELY AGAIN OVER EAST CENTRAL KANSAS WHERE PRESSURE GRADIENT WILL
BE STRONGEST. STILL LOOKING LIKE MOISTURE (50S DEWPOINTS) WILL BE
FAIRLY SHALLOW AS 850 MB WINDS REMAIN FROM A WEST TO SOUTHWEST
DIRECTION. HOWEVER...MODELS STILL INDICATING SOME CHANCE FOR
CONVECTION GETTING GOING ALONG/AHEAD OF TROUGH DURING THE EVENING
HOURS AS SHORTWAVE MOVES ACROSS ENHANCING VERTICAL MOTION. MOS
GUIDANCE ALSO GIVING POPS AROUND 30 PERCENT SO WILL GO WITH SLIGHT
CHANCE FOR EVENING HOURS ACROSS MOST OF CWA AND OVER EAST CENTRAL
THROUGH THE NIGHT AS FRONT GRADUALLY PUSHES SOUTH ACROSS CWA.

BY 12Z FRIDAY...FRONT IS INDICATED TO BE TO THE SOUTHEAST OF CWA
WITH FAIRLY STRONG COLD ADVECTION TAKING PLACE AT THAT TIME.
DUE TO CAA...CHANCES FOR RAIN LOOKING QUITE SLIM AND HAVE REMOVED
CHANCE WE PREVIOUSLY HAD FOR FRIDAY ACROSS EASTERN SECTIONS OF CWA.

BEYOND FRIDAY...MODELS NOW INDICATING NEXT SYSTEM WILL BE A BIT
SLOWER TO MOVE OUT OF THE ROCKIES AND INTO THE PLAINS OVER THE
WEEKEND. WITH SURFACE HIGH PRESSURE OVER THE AREA SATURDAY...HAVE
REMOVED CHANCE FOR AFTERNOON THUNDERSTORMS ACROSS CWA. GFS
INDICATING BEST CHANCES FOR PRECIPITATION NOW TO BE LATE SATURDAY
NIGHT...SUNDAY AND SUNDAY NIGHT. STILL PROBLEMATICAL WHETHER WILL
GET ANY SNOW INTO NORTHERN PARTS OF CWA. GFS...WITH FARTHER NORTH
TRACK OF UPPER LOW...WOULD INDICATE NOT MUCH CHANCE FOR ANY SNOW
LATE SUNDAY NIGHT INTO MONDAY. HOWEVER...ECMWF MUCH FARTHER SOUTH
WITH LOW AND WOULD INDICATE A CHANCE...THUS HAVE LEFT THE CHANCE FOR
A RAIN/SNOW MIX IN NORTHERN BORDER COUNTIES FOR NOW.

FOR TUESDAY/WEDNESDAY...HAVE DROPPED TEMPERATURES A FAIR AMOUNT AS
BOTH ECMWF AND GFS SHOWING A COLD SURFACE HIGH SETTLING OVER AREA
WITH 850 MB TEMPERATURES IN THE -6 TO -10 DEGREE RANGE. CERTAINLY
LOOKS LIKE TEMPERATURES TUESDAY MORNING LIKELY TO BE BELOW FREEZING
IN 25 TO 30 DEGREE RANGE ACROSS MOST OF CWA.

.TOP...NONE.

38
Hazardous weather outlook, Apr 3, 5:30 AM CST, 4 hours 58 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
530 AM CST THU APR 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE RANGELAND FIRE DANGER INDEX WILL REACH THE EXTREME CATEGORY
ACROSS THE ENTIRE AREA AGAIN TODAY. ALL OUTDOOR BURNING
SHOULD BE AVOIDED.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TO DEVELOP ANYWHERE
ACROSS THE AREA DURING THE EVENING. AFTER MIDNIGHT...ANY
THUNDERSTORMS THAT MAY OCCUR SHOULD BE RESTRICTED TO ALONG AND
SOUTHEAST OF A VALLEY FALLS TO TOPEKA TO COUNCIL GROVE LINE.
THE MAIN THREAT FROM ANY STORMS THAT MAY DEVELOP WOULD BE LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN SATURDAY NIGHT AND SUNDAY
ACROSS THE ENTIRE AREA. SOME SEVERE THUNDERSTORMS WILL BE
POSSIBLE...MAINLY ON SUNDAY. THE BEST CHANCES FOR SEVERE STORMS
WILL BE OVER EAST CENTRAL KANSAS...AND THE LEAST LIKELY NEAR THE
NEBRASKA BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The radar

The Grand Island radar (KUEX), 107 km away, was scanning. The volume nearest the first event began at 16:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cloud

When
April 3, 10:28 AM CST
Where
Cloud County, Concordia
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.567, -97.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346295.